Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 91, NWS Caribou, ME

August 1, 2011Piscataquis County, Somerset County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 1, 2011, 2:00 PM EDT for Piscataquis County, Somerset County, Maine. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2011, 2:00 PM EDT (18:00 UTC)
Expired
Aug 1, 2011, 3:00 PM EDT
In force
60 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

Counties Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 124 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 6.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WUUS51 KCAR 011800
SVRCAR
MEC021-025-011900-
/O.NEW.KCAR.SV.W.0091.110801T1800Z-110801T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
200 PM EDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
  NORTH CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...

* UNTIL 300 PM EDT

* AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTHWEST OF CAUCOMGOMOC LAKE...OR 32 MILES NORTHWEST OF
  RIPOGENUS...AND MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHESUNCOOK...CHAMBERLAIN LAKE AND TELOS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4635 6910 4601 6910 4601 6986 4621 6984
TIME...MOT...LOC 1800Z 260DEG 24KT 4611 6975

$$

BLOOMER
2 follow-up statements
775 
WWUS51 KCAR 011835
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
235 PM EDT MON AUG 1 2011

MEC021-025-011900-
/O.CON.KCAR.SV.W.0091.000000T0000Z-110801T1900Z/
PISCATAQUIS ME-SOMERSET ME-
235 PM EDT MON AUG 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTH CENTRAL SOMERSET AND CENTRAL PISCATAQUIS COUNTIES...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF CAUCOMGOMOC LAKE...OR 23 MILES NORTHWEST
OF RIPOGENUS...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHAMBERLAIN LAKE AND TELOS LAKE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4635 6910 4601 6910 4601 6986 4621 6984
TIME...MOT...LOC 1835Z 260DEG 24KT 4615 6942

$$

BLOOMER
445 
WWUS51 KCAR 011901
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
301 PM EDT MON AUG 1 2011

MEC021-025-011912-
/O.EXP.KCAR.SV.W.0091.000000T0000Z-110801T1900Z/
PISCATAQUIS ME-SOMERSET ME-
301 PM EDT MON AUG 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SOMERSET AND
CENTRAL PISCATAQUIS COUNTIES HAS EXPIRED...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4635 6910 4601 6910 4601 6986 4621 6984
TIME...MOT...LOC 1835Z 260DEG 24KT 4615 6942

$$

BLOOMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:06 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 1, 12:06 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1206 PM EDT MON AUG 1 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION LATE TODAY THROUGH TONIGHT. LOW
PRESSURE WILL DEVELOP ACROSS THE REGION TUESDAY AND THEN SLOWLY
MOVE EAST OF THE AREA THROUGH WEDNESDAY. HIGH PRESSURE WILL BUILD
EAST THURSDAY.&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE 3...THUNDSTORMS ARE BEGINNING TO FORM IN THE ST LAWRENCE
VALLEY. THIS WILL MOVE INTO FAR NW MAINE AROUND MIDDAY THEN
PROGRESS EAST FROM THERE THIS AFTERNOON.

UPDATED 2...THUNDERSHOWERS CROSSING INTO THE WESTERN CWA ARE
DIMINISHING THIS MORNING. THUNDERSHOWERS ARE EXPECTED TO REBUILD
AROUND MIDDAY AND MOVE ACROSS THE REGION THIS AFTERNOON. RAISED
TEMPS BIT IN THE FCTS WHERE SKIES ARE MOSTLY SUNNY.

UPDATE...MADE MINOR ADJUSTMENTS TO HOURLY TEMPS/DEW POINTS
OTHERWISE CURRENT FORECAST STILL ON TRACK.

PREVIOUS DISCUSSION
MID/UPPER LEVEL LOW PRESSURE ACROSS WESTERN QUEBEC
PROVINCE WILL SLIDE SOUTHEAST TOWARD NORTHERN MAINE THROUGH
TONIGHT. A COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL APPROACH
FROM THE WEST TODAY AND SLOWLY CROSS THE REGION LATE THIS
AFTERNOON THROUGH TONIGHT. EXPECT THE ATMOSPHERE TO DESTABILIZE
TODAY IN ADVANCE OF THE APPROACHING COLD FRONT. BOTH THE GFS AND
THE NAM ARE INDICATING SB CAPES OF 1000 TO 1500J ACROSS NORTHERN
AND WESTERN SECTIONS BY THIS AFTERNOON. IN ADDITION...SIGNIFICANT
HEIGHT FALLS/MID LEVEL COOLING ASSOCIATED WITH THE APPROACHING
UPPER LEVEL VORTEX WILL RESULT IN SHOWERS AND THUNDERSTORMS
DEVELOPING BY THIS AFTERNOON. SOME OF THE THUNDERSTORMS MAY BE
STRONG TO SEVERE THIS AFTERNOON WITH STRONG WIND GUSTS AND HAIL
THE PRIMARY THREATS. THE STORM PREDICTION CENTER CONTINUES TO
HIGHLIGHT OUR AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY
AND WILL REFERENCE IN THE HAZARDOUS WEATHER OUTLOOK THIS MORNING.
IT APPEARS AS IF THE GREATEST THREAT FOR SEVERE WILL BE INLAND
AWAY FROM THE COAST WHERE SOUTHERLY WINDS OFF THE WATER WILL HELP
TO KEEP THINGS MORE STABLE. HIGH TEMPERATURES TODAY WILL RANGE
FROM THE MID 70S TO AROUND 80 ACROSS MOST OF THE REGION BUT IT
WILL BE A FEW DEGREES COOLER ALONG THE COAST WITH AN ONSHORE FLOW.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST INTO THIS
EVENING DESPITE THE LOSE OF DIURNAL HEATING AS THE MID/UPPER
LEVEL LOW APPROACHES AND THE COLD FRONT CONTINUES TO SLIDE EAST.
SHOWERS AND THUNDERSTORMS SHOULD DIMINISH LATER TONIGHT AS THE
COLD FRONT MOVES TO THE EAST. LOWS TONIGHT ARE ONLY EXPECTED TO
RANGE FROM THE MID 50S TO AROUND 60 DEGREES.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
COLD FRONT WILL BECOME STATIONARY JUST EAST OF THE REGION ON
TUESDAY. STACKED UPPER LOW WILL THEN MOVE FROM JUST SOUTHEAST OF
JAMES BAY TO EASTERN MAINE BY TUESDAY EVENING. THIS UPPER LOW WILL
PRODUCE A LOW ON THE FRONT ALONG THE MAINE NEW BRUNSWICK BORDER
KEEPING UNSETTLED CONDITIONS ACROSS THE REGION TUESDAY INTO
WEDNESDAY. SHOWERS WILL DEVELOP ACROSS THE ENTIRE AREA ON TUESDAY BUT
PRIMARILY OVER EXTREME EASTERN PORTIONS ON WEDNESDAY AS UPPER LOW
SLOWLY STARTS TO MOVE EAST OF THE REGION. BUFKIT SOUNDINGS
INDICATE CAPE VALUES REACHING 500 J/KG EACH AFTERNOON SO WILL
INCLUDE THUNDERSTORMS EACH AFTERNOON. THE COLD CORE NATURE OF
THESE STORMS SHOULD KEEP ANY CONVECTION SUB SEVERE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UPPER LOW CONTINUES TO SLOWLY MOVE EAST OF THE REGION WEDNESDAY
NIGHT INTO THURSDAY WITH IMPROVING CONDITIONS. HIGH PRESSURE WILL
THEN CREST THE STATE ON FRIDAY AS UPPER RIDGE BUILDS ACROSS NEW
ENGLAND. NEXT TROUGH WILL APPROACH FROM THE WEST DURING THE
WEEKEND BUT A LOT OF UNCERTAINTY AT THIS TIME DUE TO CONVECTION
FEEDBACK IN THE MODELS.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
NEAR TERM: A COLD FRONT WILL APPROACH FROM THE WEST TODAY AND
CROSS THE TERMINALS LATE TODAY THROUGH TONIGHT. EXPECT VFR CONDS
ALL TERMINALS INTO THIS AFTERNOON. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO AFFECT THE TERMINALS FROM THIS AFTERNOON AND CONTINUE
INTO THIS EVENING. THERE MAY BE BRIEF PERIODS OF MVFR/IFR IN ANY
STRONGER CONVECTIVE ACTIVITY THIS AFTERNOON AND INTO TONIGHT.

SHORT TERM: VFR CONDITIONS EXCEPT FOR PERIODS OF MVFR IN SHOWERS
TUESDAY AND WEDNESDAY.

&&

.MARINE...
NEAR TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SCA LEVELS
THROUGH TONIGHT. VSBY MAY BE REDUCED TO 1 TO 3 NM LATE TODAY AND
TONIGHT IN SCATTERED SHOWERS AND TSTMS AS WELL AS PATCHY FOG.

SHORT TERM: WINDS AND SEAS TO REMAIN BELOW SCA CRITERIA TUESDAY
AND WEDNESDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...DUDA/MCB
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...DUDA
MARINE...DUDA/FOSTER
Hazardous weather outlook, Aug 1, 3:37 AM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
337 AM EDT MON AUG 1 2011

MEZ001>006-010-011-015>017-029>032-020745-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
337 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO
THIS EVENING AS A COLD FRONT CROSSES THE REGION. SOME OF THE
THUNDERSTORMS MAY BE STRONG TO SEVERE...WITH STRONG WIND GUSTS
AND HAIL POSSIBLE. THE STORM PREDICTION CENTER INDICATES THAT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND INTO THIS EVENING.

ANZ050>052-020745-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
337 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DUDA

In the hours before

Special weather statement, Aug 1, 12:52 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1252 PM EDT MON AUG 1 2011

MEZ001-011730-
NORTHWEST AROOSTOOK ME-
1252 PM EDT MON AUG 1 2011

THUNDERSTORMS MOVING INTO NORTHWESTERN AROOSTOOK COUNTY WILL BRING
HEAVY DOWNPOURS...CLOUDS TO GROUND LIGHTNING...GUSTY WINDS AND
POSSIBLY SMALL HAIL BETWEEN 1 PM AND 2 PM THIS AFTERNOON.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:29 PM EDTSevere Thunderstorm WarningCARAroostook61 min
Aug 1, 3:43 PM EDTAreal Flood AdvisoryCARAroostook3 hr
Aug 1, 3:56 PM EDTSevere Thunderstorm WarningCARAroostook64 min
Aug 1, 4:37 PM EDTSevere Thunderstorm WarningCARAroostook53 min
Aug 1, 5:08 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis67 min
Aug 1, 5:39 PM EDTAreal Flood AdvisoryCARAroostook3 hr
Aug 1, 7:24 PM EDTSevere Thunderstorm WarningCARPiscataquis66 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.